Pennsylvania, 2003

High Wind in Pennsylvania, November 13, 2003

November 13, 2003 · NWS PHI · 10 events in 10 counties and zones

The combination of a rapidly deepening low pressure system moving through the Saint Lawrence Valley and a high pressure system building in from the Plains States produced high winds across Eastern Pennsylvania. The strongest winds occurred during two time periods: in the morning shortly after the low pressure system's cold frontal passage and during the afternoon.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
3
Property damage
$2.2 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of a rapidly deepening low pressure system moving through the Saint Lawrence Valley and a high pressure system building in from the Plains States produced high winds across Eastern Pennsylvania. The strongest winds occurred during two time periods: in the morning shortly after the low pressure system's cold frontal passage and during the afternoon. The peak wind gusts of the event mainly occurred during the afternoon. A Lehigh County man was killed by a fallen tree. A few other persons were injured by downed trees. A couple of buildings collapsed. Numerous trees, tree limbs, transformers and wires were knocked down and damaged homes and vehicles. Scattered transformer fires occurred. In some instances poles were snapped. Numerous roads were closed including some major roadways. The afternoon and evening commute was difficult because of many closed roads. Emergency personnel had the added problem with road closures because the high winds were blowing away the plastic and wood road barriers. Shingles, chimney covers, gutters and siding were ripped from houses and fences were damaged by downed limbs and trees. Vehicles were damaged by fallen trees and/or flying debris. Awnings were torn away, store windows damaged, roadway business signs were knocked down as were overhead traffic signs and traffic signals. Trash and recycling cans were tossed in the middle of roads. Some schools had early dismissal because of the lost power and many scholastic games were cancelled. The high winds made it very difficult to fight fires. It also led to blow out tides at times of low tide during the evening of the 13th and 14th along tidal sections of the Delaware River and its tributaries. Flights were either delayed or cancelled at Lehigh Valley International Airport. PECO Energy reported about 154,000 of its customers lost power in southeastern Pennsylvania. Metropolitan Edison reported about 110,000 of its Pennsylvania customers lost power and Pennsylvania Power and Light reported about 47,600 outages. All power was restored by midnight of the 14th.In Lehigh County, a 55-year-old man died when a one foot diameter tree fell on his vehicle around the corner from his house in Upper Saucon Township. In South Whitehall Township, Pennsylvania State Route 309 was closed for three hours. In Northampton County, in Easton, the high wind ripped away a six foot fiberglass slab from the Peace Candle in Center Square. A downed tree damaged the gutters and trellis of a home. Several homes in the College Hill section of the city were evacuated after a tree became unstable. Pennsylvania State Route 611 was closed and caused major traffic headaches in the city. In Bethlehem, a radio station lost power to its transmitter. In the Pennsville section of Lehigh Township the winds knocked down a wall of the Trading Post in the Indian Trail Park. The roof and another wall were taken down prior to the onset of the wind as part of a restoration project. The remaining walls had to be knocked down. The municipalities hit with the outages included Bangor Borough, Bethlehem, Easton and Wilson Borough. In Monroe County, Pennsylvania State Route 191 was closed. There were 20 emergency calls for downed trees in the county and about 22,000 homes and businesses lost power. In Berks County, in Laureldale Borough, a toppled four foot wide oak tree crushed a Sports Utility Vehicle. The mother walked away with just bumps on her head and a bruised leg. In Robeson Township, the wind tore a roof from a barn and partially tore a roof from another home. In Lower Alsace Township, a downed tree crushed the utility room roof of a house. The owner lost a truck to high winds the previous month. About 26,000 homes and businesses lost power. All power was restored by early on the 15th. In Philadelphia, a worker was injured when a three story dwelling under renovation partially collapsed. The worker suffered head injuries after the rear and side of the building collapsed. The roof was peeled from a Leverington Avenue house. In Bucks County, in Upper Southampton Township, a woman was injured when a tree crashed into an upstairs bedroom. In Lower Southampton Township, a pole and transformer crushed a mobile home. In Falls Township, a portion of the maintenance building roof was peeled away. In Warminster Township, downed trees and wires tore meters off an apartment complex and forced evacuation. Most of New Hope Borough lost power. In Telford Borough, a free standing cinder block wall at the rear of the Eckerd Drug Store collapsed. In Delaware County, homes were damaged by fallen trees in Collingdale, Secane and Marple. Springfield Township opened a shelter because of lost power. A downed tree damaged the township's radio tower and forced the police to operate on emergency power. Downed poles forced the closure of U.S. 202 and 1 in Chadds Ford. In Montgomery County, all the downed trees and power lines forced Lower Pottsgrove Township to declare a state of emergency. A roof was blown from one building and debris closed a major roadway for the day. Other major roadway closures included U.S. Route 422 and Pennsylvania State Route 29. A downed tree struck a van on the Schuylkill Expressway near the Gladwyne Interchange. In Upper Moreland Township, a downed tree fell into a bedroom of one home. In Gilbertsville (Douglass Township), a large portion of a restaurant roof was blown away. The hardest hit municipalities with respect to power outages were North Wales and Plymouth Meeting. In Chester County, a wall under construction of a video store was knocked down in North Coventry Township. In West Fallowfield Township, a barn burned to the ground in the Cochranville area. It took firefighters three hours to put out the last vestiges of the fire as embers spread to a field. Grain, hay, three tractors and a truck were destroyed. A tree damaged a home in West Chester. The hardest hit municipality with respect to power outages were Coatesville and West Chester. Peak wind gusts included 60 mph in Glenside (Montgomery County), 59 mph in Downingtown (Chester County), 58 mph at the Philadelphia International Airport, 57 mph in Ontelaunee Township (Berks County), 54 mph in Pottstown (Montgomery County) and Reading (Berks County), 51 mph at the Lehigh Valley International Airport, 49 mph in Doylestown (Bucks County), and 48 mph in Mount Pocono. The high winds were caused by the pressure difference between the low pressure system in the Saint Lawrence Valley and a high pressure system in the Central Plains. The low intensified from a 1004 millibar system over Lake Superior the morning of the 12th, to a 982 millibar low near Montreal the morning of the 13th to a 970 millibar low in the mouth of the Saint Lawrence River the morning of the 14th. Some strong wind gusts also occurred on the 14th and hampered power restoration work. Winds diminished for good during the evening of the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 13, 3:00 AM EST, 4 hours earlier.

Area forecast discussion, Nov 13, 3:00 AM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 AM EST THU NOV 13 2003

WE WILL BE UPGRADING THE WIND ADVY TO HIGH WIND WRNG FOR MOST OF
OUR CWA FOR THIS PKG. IT APRS THE CRIT MAY BE MET FOR A COUPLE OF
HRS THIS AFTN AND/OR ERLY EVE. VERY WINDY DAY ANYWAY ONE SLICES
IT AS LO PRES CONTS TO BOMB AS IT MOVES INTO THE ST LAWR VLY TDY.
WE WILL CONT POPS IN NRN ZNS WITH WRAPARND MSTR. COLD AIR IS
MANUFACTURED ALF MORE THAN ADVECTED IN AND BASED ON LAST WEEKEND/S
EXPERIENCE...WE WILL NOT BE GOING WITH THE COLDER DATA SETS. NO BIG
CHGS BEYOND THAT...A WINDY DAY ON FRI AND NOT MUCH PCPN EXPECTED
UNTIL THE ERLY PART OF THE NEXT WORK WEEK. OTHERWISE THERE IS NO
GENERAL CHG IN THE GENERAL UA PAT. A STG RDG IN THE WRN ATLC CONTS
TO MAKE SYS GO NEG TILT ARND IT W/O MUCH APPRECIABLE COLD AIR BEING
ADVECTED TWD US FROM NRN CANADA.

NOT A VERY WARM AND FUZZY FEELING WHEN MANY OF THE MIDWEST SOUNDGS
CUT OFF BLO H3 BECAUSE THE JET IS SO STG AND THIS FEAT WILL BE OVR
US TDY. THE ETA OVERALL INIT THE BEST AT H5 AND H2.5. THE GFS
ACTUALLY WAS A BIT TOO STG WITH ITS H8 INIT WINDS OVR THE UPR MS VLY
BUT THEN IS THE WEAKER MDL BY ABT 10 KTS TAFTN. AN OLD TRIED BUT
TRUE HIGH WIND WARNING CHECK LIST BECAUSE OF THE LACK OF AN
ISALLOBARIC CONTRIBUTION SUGG PEAK WIND GUSTS S/B ARND 45 KTS TDY.
THE GFS WOULD SUPPORT THIS...BUT BOTH THE ETA AND TO EVEN A MORE
EXTREME THE NGM DOES NOT. WE ARE AT A LOST AS TO WHY THE GFS WHICH
STARTS STGR GETS RELATIVELY WKR THAN EITHER THE NGM OR ETA LTR TDY.
GIVEN HOW STG THE WINDS ARE ALF AND WHAT IS GOING ON IN WRN PA CUR
FEELING IS THAT HWW CRIT WILL BE MET IN SCTD LOCNS THRUT OUR CWA
CLSR TO THE TIGHTER GRAD UP N AS WELL AS ALG THE CST. NOT THAT IT
WON/T BE WINDY PRIOR TO THIS...BUT STGST WINDS SHLD OCR DURG THE
LATE AFTN INTO ERLY EVE.  ELSW IT S/B A HIGH END OF ADVY EVENT. WE
WILL BLEND THIS IN AS BEST WE COULD. TEMPS WILL DROP AS DAY WEARS ON
IN STG CAA AND AN INCR IN CLDS WHICH WILL MAKE THE LOWEST 175 MB OR
SO ADIABATIC. WRAPARND MSTR WILL BRING THE PSBLTY OF SHRA/SHSN DURG
AFTN IN NRN CTYS AND SPRINKLES/FLURRIES FTHR S. AGN ETA/S PICT LOOKS
BETTER THAN BROADER BRUSH PAINTED BY THE GFS.

WINDS SHLD DIMINISH SOMEWHAT TNGT. STILL ENUF WRAPARND MSTR TO CONT
FLURRIES NRN ZNS. BASED ON THE WEEKEND EXPERIENCE...WE WILL COMP
BTWN THE GUID SETS. THERE IS NO WAY (OK ABT A 0.001% CHC) WE WILL
DECOUPLE TNGT.

ON FRI WITH LO PRES SLO TO MOV OFSHR AND HI PRES MOVG CLSR...WE MAY
COME CLOSE TO WIND ADVY CRIT. WE WILL LET DAY SHIFT DECIDE ON THAT.
OTHERWISE...BLV CUR GUID TEMPS SHLD BE AT HI END OF MAX TEMP RNG
GIVEN COLD START ALF. STARTING FRI...MDLS START BRINGING SOME RETURN
FLOW/WAA INDCD CLDS INTO OUR CWA. ATTM THE BEST SUPPORT FOR THIS
REMAINS EITHER N OR W OF OUR CWA AND WE WILL KEEP FCST DRY. DO NOT
EXPECT DECOUPLING FRI NGT AND WILL ONCE AGN COMP BTWN THE MOS SETS.

EXTDD: LATEST GFS POINTS TO NO BIG CHGS. NEXT GOOD CHC FOR PCPN DOES
NOT PAR ON TAP UNTIL TUE AND THEN WE CAN GO NEG TILT AND GET WINDY
DURG THE MIDWEEK PERIOD AGAIN.

MARINE: WE WILL UPGRADE THE GALES TO STORM FROM CAPE MAY NWD. MORE
OF A WRLY THAN NWRLY COMPONENT EXPECTED ON BAY REASON FOR KEEPING
JUST GALES THERE. WE WILL COME CLOSE TO BLOW OUT CONDS WITH AFTN
LO TIDE. INTERESTING HOW THIS CAUSES A MIXED BAG IN OUR CSTL AREAS
AS ONSHR WINDS ALG THE BAY AND WEST FACING INLET/BARRIER ISLANDS MAY
ACTUALLY GET SOME OVER WASH FROM WAVE ACTION. VERY IMPRESSIVE PHOTO
OF THIS WAS TAKEN UNDER SIM CONDS NEAR SEASIDE PARK A COUPLE OF DEC
AGO.

TU FOR COLLAB EVERYONE.

.PHI WATCHES/WARNINGS/ADVISORIES...
DE...HIGH WIND WARNING INTO THIS EVE ZONE 1.
     WIND ADVY INTO THIS EVE ZONES 2 THRU 4.
MD...HIGH WIND WARNING INTO THIS EVE ZONE 8.
     WIND ADVY INTO THIS EVE ZONES 12/15/19/20.
NJ...HIGH WIND WARNING ALL ZONES THRU THIS EVENING.
PA...HIGH WIND WARNING ALL ZONES THRU THIS EVENING.
MARINE...STORM WARNINGS FROM CAPE MAY NWD TO SANDY HOOK.
         GALE WARNING FROM CAPE MAY NJ TO FENWICK IS
         DELAWARE AND FOR DELAWARE BAY.

TFG
Hazardous weather outlook, Nov 13, 4:45 AM EST, 2 hours 15 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-131230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 AM EST THU NOV 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

WIND ADVISORIES AND HIGH WIND WARNINGS ARE IN EFFECT THROUGH EARLY
THIS EVENING. THERE SHOULD BE POWER OUTAGES AND WIND DAMAGE TODAY.
PLEASE REFER TO WWUS71 A WIND ADVISORY/WARNING STATEMENT FOR FURTHER
DETAILS. STORM WARNINGS ARE UP ALONG THE NEW JERSEY COAST WITH GALE
WARNINGS ALONG THE DELAWARE BAY AND DELAWARE COAST. THERE IS THE
POSSIBILITY FOR LOW TIDE PROBLEMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

IT WILL BE WINDY FRIDAY...BUT NOT AS WINDY AS TODAY. OTHERWISE...NO
OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUIRED...BUT ANY PEAK WIND GUSTS OR
REPORTS OF DAMAGE FORWARDED TO THE NATIONAL WEATHER SERVICE WILL
BE APPRECIATED.

TFG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Berks

When
November 13, 7:00 AM EST to 11:00 PM EST
Where
Berks forecast zone
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

High Wind, Bucks

When
November 13, 7:00 AM EST to 11:00 PM EST
Where
Bucks forecast zone
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$500,000
Reported by
NEWSPAPER

High Wind, Carbon

When
November 13, 7:00 AM EST to 11:00 PM EST
Where
Carbon forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

High Wind, Chester

When
November 13, 7:00 AM EST to 11:00 PM EST
Where
Chester forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$500,000
Reported by
NEWSPAPER

High Wind, Delaware

When
November 13, 7:00 AM EST to 11:00 PM EST
Where
Delaware forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

High Wind, Lehigh

When
November 13, 7:00 AM EST to 11:00 PM EST
Where
Lehigh forecast zone
Measured
50 kt (58 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

High Wind, Monroe

When
November 13, 7:00 AM EST to 11:00 PM EST
Where
Monroe forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

High Wind, Montgomery

When
November 13, 7:00 AM EST to 11:00 PM EST
Where
Montgomery forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$500,000
Reported by
NEWSPAPER

High Wind, Northampton

When
November 13, 7:00 AM EST to 11:00 PM EST
Where
Northampton forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

High Wind, Philadelphia

When
November 13, 7:00 AM EST to 11:00 PM EST
Where
Philadelphia forecast zone
Measured
50 kt (58 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$200,000
Reported by
NEWSPAPER
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Lehigh2003-11-1355MaleVehicle/Towed TrailerDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328376, 5328377, 5328378, 5328379, 5328380, 5328381, 5328382, 5328383, 5328384, 5328385.